What is Co-codamol addiction?
Co-codamol - a painkiller containing paracetamol and codeine - is used to treat headaches, muscular pain, migraines and toothache. Such codeine-based drugs can be highly effective when used appropriately, but there are associated risks if and when they are misused.
A person can become physically and psychologically addicted to codeine, one of the substances used within co-codamol. If you are concerned about your drug use or are worried that someone close to you may have a co-codamol addiction, we have outlined the signs and symptoms of the addiction.
As it is recommended that someone with a co-codamol addiction seeks professional support for their withdrawal and recovery, we have also highlighted the programmes that are available at Priory Group to help a person free themselves from the substances that they abuse.
Signs and symptoms of co-codamol addiction
Someone with a co-codamol addiction is likely to exhibit some of the following signs:
- Taking larger doses of co-codamol or using it at more regular intervals
- Experiencing withdrawal symptoms if they cut down or miss a dose
- Taking co-codamol despite the original source of pain no longer being there
- Taking co-codamol without there being a source of pain
- Visiting different pharmacies and manipulating medical professionals to buy co-codamol
- Hiding co-codamol tablets and bottles from people
- Acquiring co-codamol through illegal means
They may seem also appear confused, sedated or dizzy, and suffer from hallucinations, changes in vision or even seizures.
A person with a co-codamol addiction is likely to spend less time looking after their appearance and hygiene. They may also withdraw and isolate themselves from others they were previously close to, neglecting their responsibilities and relationships as they focus on sourcing and taking co-codamol.
The dangers of a co-codamol addiction
Co-codamol abuse and addiction can have a serious and detrimental impact on a person’s health and wellbeing.
Long term use of the drug can lead to liver damage, seizures and kidney damage. High doses can also cause respiratory depression, where a person’s breathing slows, heart rate drops and blood pressure falls. This can cause a person to suffer from respiratory failure and a fatal overdose as a result.
Recovering from a co-codamol addiction
When looking to recover from a co-codamol addiction, or another codeine-based drug, it is important to get access to the appropriate level of support so that the withdrawal process can be as safe and comfortable as possible.
At Priory, our detoxification programme gives a person the opportunity to rid their body of harmful and addictive substances. The medically assisted programme ensures that the withdrawal process is safe and thorough, and that any physical withdrawal symptoms are appropriately controlled.
Following on from the detoxification process, we highly recommend that a person takes part in a residential Addiction Treatment Programme at a Priory hospital to give themselves the time, care and attention to fully address their addiction. Through workshops, group therapy sessions and individual key working time, a person has the opportunity to tackle any underlying problems or triggers, and learn strategies for a strong and long-lasting recovery.
Day care and outpatient care
Our day care and outpatient services act as an ideal step-down for someone finishing a residential stay. It allows a person to start re-building their relationships and responsibilities within the outside world, while still having the daily support of the Priory team.
Our free 12-month aftercare programme helps those who have undertaken an Addiction Treatment Programme as they start their life in recovery. People are provided with a personalised continuing care plan and accompanying support, guidance and encouragement to help them to sustain their sobriety. Weekly meetings, talking groups and continuous assistance also form part of the aftercare programme, providing people with the support they need following on from treatment.